West Virginia, 2019

High Wind in West Virginia, February 24 to 25, 2019

February 24 to 25, 2019 · NWS RNK · 4 events in 4 counties and zones

A strong cold front passed over southeaster West Virginia. In the wake of the front, high winds intensified in the overnight hours, particularly west of the Blue Ridge.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front passed over southeaster West Virginia. In the wake of the front, high winds intensified in the overnight hours, particularly west of the Blue Ridge. Impacts were amplified by waterlogged soil, allowing trees to be uprooted or displaced more easily.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 24, 12:41 PM EST, 38 minutes earlier.

Area forecast discussion, Feb 24, 12:41 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1241 PM EST Sun Feb 24 2019

.SYNOPSIS...
A cold front will move through the Appalachians and central mid
ATlantic region today, bringing an end to rainfall but ushering in very
windy conditions that will persist into Monday. High pressure will then
bring quiet and dry weather to the region through the first part of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1105 AM EST Sunday...

High wind warnings and wind advisories remain in effect this
afternoon into Monday.

The cold front in the western mountains will move east this
afternoon into tonight. The heaviest rain has ended and move east of
our forecast area. Winds are starting to increase with with BLF
just gusting to 39 mph.

Modified temperatures utilizing the latest surface obs, their trends
and shaped towards the GLAMP for late morning into this afternoon.
Adjusted cloud cover blended in Satellite trends and NBM. Decreased
pops for late morning into this afternoon. With downsloping winds,
instability showers will have a hard time pushing east across the
forecast area.

Behind the front, winds will increase through the morning and then
continuing tonight into Monday morning. Gusts of 50 MPH to 60 MPH
are expected and given the saturated soils this will likely topple
trees and create power outages. The strongest winds will be at the
higher elevations but good mixing this afternoon will bring winds
down to the surface even east of the Blue Ridge.

Cold air is lagging behind the front and this will allow
temperatures to warm considerably today. High temperatures will vary
from around 50 degrees in the northwest mountains to near 70 degrees
in the piedmont. More changes to ISC grids this afternoon...

As of 1030 AM EST Sunday...

Excessive rain threat has ended. Flood watch canceled. See hydro
section of this AFD for details. The primary threat as we
transition into this afternoon will be high winds.

A cold front is in the process of sweeping through the region.
This has resulted in an end to the rain, but now will result in
an uptick in wind.

Passage of the front will usher in very windy conditions for
this afternoon and then continuing through tonight and into
Monday morning. Gusts of 50MPH to 60MPH are expected and given
the saturated soils this will likely topple trees and create
power outages. The strongest winds will be at the higher
elevations but good mixing during the afternoon will bring winds
down to the surface even east of the Blue Ridge. Will keep
current timing and distribution of High Wind Warnings and Wind
Advisories intact as the situation has not changed appreciably.

Cold air is lagging behind the front and this will allow temperatures
to warm considerably today with highs east of the Ridge well into the
60s to near 70 degrees. Readings will be more modest to the west with
temperatures in the middle and upper 50s.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 100 AM EST Sunday...

Windy conditions will persist into Monday as the low level wind field
remains energized, but high pressure will gradually settle in and bring
quiet and dry weather to the Appalachians and central mid Atlantic
region through the first part of next week. By Wednesday, the surface
high will take up position as a wedge east of the mountains and some
weak southern stream energy will bring a slight chance for showers to
portions of Southside and the piedmont of NC but the bulk of the best
chances for precipitation will be sliding by to our south. A weak
frontal boundary will then push into the region from the west and bring
a chance for showers/mixed precipitation west of the Blue Ridge but
again forcing is limited and any precipitation amounts will be light.

Temperatures will be near normal through the period.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM EST Saturday...

Dry high pressure will briefly keep the area dry before another phasing
attempt of the northern/southern streams takes place toward the end of
the week. The second attempt may bring a better opportunity for
precipitation in the Friday/Saturday time frame.

Temperatures will favor the seasonal norm.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 1241 PM EST Sunday...

Gusty winds will hinder aviation operations this afternoon into
Monday. The cold front will continue to move east this tonight
into Monday. SCT to BKN MVFR upslope clouds may affect KBLF and
KLWB this afternoon into tonight.

Winds will steadily ramp up behind the front and reach full
force this afternoon as diurnal mixing brings the winds down to
the surface. Expect a few gusts of 40kt to 50kt are possible
mainly along and west of the Blue Ridge. Very windy conditions
will persist into Monday as the low level jet really starts to
howl overnight into Monday, though some tempering of winds is
expected east of the Blue Ridge after dark as cooling helps
stratify the boundary layer. VFR conditions will continue
Monday. Winds will slowly diminish into Monday afternoon.

High confidence in ceilings, visibilities and winds during the
taf period.

Extended Aviation Discussion...

Winds will diminish by Monday night as high pressure builds
into the region. Ceilings will lift to VFR over the mountains.

The next frontal system arrives in the Wed-Thu time frame. Some
scattered MVFR ceilings are possible across southern Virginia
and northern North Carolina. SCT showers may continue on Friday.

&&

.HYDROLOGY...
As of 1015 AM EST Sunday...

Excessive rain threat has ended. Flood watch has been canceled.
Most small streams are now receding. That said, the larger
rivers may continue to experience flooding as the water runoff
moves downstream. Please heed any road closures due to high
water, and refrain from using low water crossings until the
water level has dropped low enough to cross safely. Lake levels
will also remain high. Those seeking recreation should use
extreme caution. There may be considerable storm debris in the
water. In addition, stream and river banks are really soft and
muddy, so the safe course of action is to remain away from the
river banks.

The Flash Flood Watch that was issued for Lake Powhatan in Pulaski
County of southwest Virginia has been canceled.

Pulaski County Emergency Services reports the water flowing
through the damaged part of the dam has stabilized. Since no
additional rain is expected to impact the area, this should help
mitigate the flood threat and lessen the risk for the dam to fail.

The water along Big Macks Creek is receding. This will reduce the
inflow into the lake. The drain to the dam is open, so at some
point in time, either today or Monday, the outflow should exceed
the inflow to the Lake and allow the water to completely drain
from the lake.

&&

.EQUIPMENT...
As of 1030 AM EST Sunday

Use caution with the weather.gov NWS website. Technical
difficulties with one of the national servers has resulted in
the inability for the maps and forecasts to be updated. This may
result in old information being displayed on our webpage, as
well as some warning and hydrologic information.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until noon EST Monday for VAZ007-009>020-
     022>024-032>035-043.
     Wind Advisory until midnight EST tonight for VAZ044>047-058-
     059.
NC...High Wind Warning until noon EST Monday for NCZ001>004-018>020.
     Wind Advisory until midnight EST tonight for NCZ005-006.
WV...High Wind Warning until noon EST Monday for WVZ042>044-507-508.

&&

SYNOPSIS...MBS
NEAR TERM...KK/MBS/PM
SHORT TERM...MBS
LONG TERM...PM
AVIATION...KK/MBS
HYDROLOGY...PM
EQUIPMENT...AMS
Hazardous weather outlook, Feb 24, 10:19 AM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1019 AM EST Sun Feb 24 2019

NCZ003-004-019-020-VAZ032>035-043-251530-
Surry-Stokes-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry-
1019 AM EST Sun Feb 24 2019

...HIGH WIND WARNING IN EFFECT UNTIL NOON EST MONDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 High Wind Warning early Monday, otherwise the probability for
widespread hazardous weather for the remainder of the week is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-251530-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1019 AM EST Sun Feb 24 2019

...HIGH WIND WARNING IN EFFECT UNTIL NOON EST MONDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning early Monday, otherwise probability for
 widespread hazardous weather for the remainder of the week is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044>047-058-059-251530-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
1019 AM EST Sun Feb 24 2019

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds early Monday, otherwise probability for widespread
hazardous weather for the remainder of the week is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 24, 9:39 AM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 AM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       4 S FLATRIDGE           36.68N 81.32W
02/24/2019  M2.95 INCH       GRAYSON            VA   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Mercer

When
February 24, 1:19 PM EST to February 25, 3:00 PM EST
Where
Mercer forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

A mesonet site near Camp Creek, WV recorded a wind gust of 63 miles per hour. In addition, a tree was reported blown down on College Avenue near Bluefield.

High Wind, Monroe

When
February 24, 2:15 PM EST to February 25, 3:45 PM EST
Where
Monroe forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
37.560, -80.551 (the zone’s center; the record gives no point)

Numerous trees were reported blown down across the county. In addition, parts of a roof were blown off of a home.

High Wind, Summers

When
February 24, 2:30 PM EST to February 25, 3:30 PM EST
Where
Summers forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.656, -80.859 (the zone’s center; the record gives no point)

Several trees were reported blown down, with a couple falling onto power lines.

High Wind, Eastern Greenbrier

When
February 24, 2:45 PM EST to February 25, 4:00 PM EST
Where
Eastern Greenbrier forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

A mesonet site near Lewisburg, WV recorded a wind gust of 61 miles per hour.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810511, 810512, 810510, 810509.